The big 3 antibiotics for MAC
I have been on the big 3 now for app 10 months…few days ago my stomach started cramping, and just simply felt painful….I'm wondering if I have just started developing some side effects to these drugs…my Dr from Toronto told me to stop drugs for a few days….of course this just happens when I get to Florida…if it doesn't improve, Tampa General Hosp is a back up to see if something else is happening….anyone else had this happen after 10 months…welcome to Florida. Lol
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
What were the big three you took?
@jo Ann…its crazy how weird these side effects can be…or I picked up some weird stomach bug??? Back on meds..no more stomach pain…go figure
@debrahwolf Hi there! I feel better. Are you ready for a visit?
Everybody talks about the big 3 and I'm pretty sure I'm going on them soon. I'm just waiting for the 2nd sputum test. What exactly are the big 3? It seems like a simple question but I honestly don't know.
@tinaesims Hi Tina. The 'Big 3' is a three antibiotic combo that most doctors put their patients on who have mac.
The usual ones they prescribe are: Ethambutol, Rifampin, and Clarithromycin, or Azithromycin. Insist that a susceptibility test is done to make sure the meds they choose for you will work on your particular strain of MAC. Also, INSIST on a baseline hearing and eyesight test. The eyesight test should be with an ophthalmologist. This is important as some of these drugs can give you permanent eyesight and hearing loss. Do not let this dissuade you as many patients take these with minimal issues. Nowadays, many doctors are substituting the Ethambutol with inhaled Amikacin. Doing an inhaled antibiotic is supposed to be more beneficial as it delivers the medication straight to the lungs and puts less strain on the other organs. The rifampin and the ethambutol can cause stomach cramps. There are lots of helpful hints on how and when to take them to limit the side-effects. Let me know if you go them and have side effects, let me know. I can help find the helpful hints for you. How soon do you think you will make your decision on the Big 3?
Yes I am Terri! Sometime next week?
Hi Tina – Please follow Terri's recommendations about susceptibility tests, hearing and vision tests, as well as baseline liver panel and kidney function tests. Then try the meds as prescribed. There are usually side effects, but for most people they can be managed. Lots of resources and support are available on this site. Also, side effects can change over time, and may masquerade as a "bug" like diarrhea, stomach pain, or hoarseness. If this happens, step back and evaluate, call your doc if necessary. For example, I got lax about eating copious amounts of yogurt with probiotics and had serious diarrhea, stopped drinking ginger tea daily and got stomach pain – got back on track with my diet and things improved. On the other hand, the increasing hoarseness proved to be from my inhaled asthma/bronch meds, not the antibiotics, now we're trying to manage that.
Thanks. I follow the site on a regular basis. I feel confident in my doctor. I just did blood work for a baseline. As time goes on, you will probably see more posts from me!
He is waiting for the septum test to come back. I was diagnosed 6 months ago via bronchioscope. I'm not sure how to spell it because I couldn't cough up anything. Did a 6 month CT Scan and my bronchietisis is worse than 6 months ago. I've had it for 10 years and for 4 years I had no coughing at all. He fears it is from the MAC. I just got a nebulizer and the 7 percent saline. I got that from this discussion group. He was great with it. I took my husband with me and he said he would help however he can! It's interesting because he said according to my CT Scan I should not be looking and breathing as well as I am.
@windwalker I am definitely ready to get together! Maybe next week?